Hail, Dakota
- When
- August 27, 2:26 AM CST
- Where
- Dakota County, 1.68 mi WNW of Jackson
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.460, -96.600
A thunderstorm produced marginally large hail in Dakota County during the predawn hours of August 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced marginally large hail in Dakota County during the predawn hours of August 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 26, 9:00 PM CST, 5 hours 26 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 PM CDT TUE AUG 26 2008 .DISCUSSION... SLY LOW LVL JET MOIST AIR FM SRN PLAINS NWD THRU CNTRL PTNS OF NE AND DKTS THIS EVE...TRANSLATING EWD IN NRN PLAINS AS STG SHORT WAVE CRASHES EWD ALG CANADIAN BORDER. ALG AND SOUTH OF I90 MID LVLS RATHER WARM RESTRICTING COVERAGE AND EWD MOVEMENT OF THE SCT TSTMS TO THE WEST. MAIN TSTM COMPLEX SHOULD STAY NORTH OF CWA CLOSER TO BEST DYNAMICS TNGT...BUT SIGNS OF NEXT UPR WAVE MOVG FM NRN RCKYS SHOULD EVENTUALLY TAP INTO DEEPER MOISTURE PRODUCING SCT TSTMS IN WRN CWA AFT MIDN...WHICH WOULD MOVE EAST OVER CWA LATE TNGT AND WED MRNG...AS PER PREV FCST BUT A LIT SLOWER. MAIN CHANGE TO PREV FCST WAS TO ADD OR UP POPS A LIT IN CNTRL CWA WED AFTN AND EVE AS NEXT STRONG WAVE BRINGS CHCS TSTMS A LIT FURTHER WEST THAN THE PREV FCST. FIGURED THERE SHOULD BE A LEAST A SLIGHT CHC POP IN THIS POTENTIAL SITUATION UNTIL LATER SHIFTS GET A HANDLE ON IT. APPEARS THE MAIN PRECIP EVENT FOR AREAS ALG AND EAST OF I29 WILL BE WITH THIS WAVE. RYRHOLM && .AVIATION... STRONG UPPER LEVEL LOW WILL SHIFT E ALONG THE CANADIAN BORDER TONIGHT...PUSHING A COLD INTO ERN SD. THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT AT ALL LOCAL TAF SITES AND ACROSS MUCH OF THE AREA TONIGHT. COLD FRONT WILL STALL NEAR THE I29 CORRIDOR ON WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE NEAR THE FRONT. WITH THE EXCEPTION OF STRONGER THUNDERSTORMS...VFR THROUGH THE TAF PERIOD. LIEBL && .PREV DISCUSSION... S/W AND ASSOCD CDFNT WL PUSH EWD ACRS CWA TONIGHT...REACHING I29 BY 12Z WED. SHUD START TO SEE SFC BASED TRW FIRE UP OVR THE WRN HIGH PLAINS NEAR THIS FNT THIS AFTN SPREADING EWD OVERNIGHT. QUESTION IS HOW WIDESPREAD PRECIP WL BECOME AS FNT MOVES EWD. ENUF ELEVATED INSTABIL TO KEEP SCT TRW GOING...BUT LOW LEVELS BECOME FAIRLY STABLE AS THE NIGHT PROGRESSES ESPEC E OF THE JAMES RVR. LLJ WL REMAIN STG AHEAD OF THE FNT DURING THE NIGHT AND WITH SOME H85 MOISTURE BEING TRANSPORTED NWD AHEAD OF THE S/W FEEL THAT AT LEAST SCT TRW SHUD TRACK EWD ACRS THE CWA. SO WL BUMP POPS UP JUST A TAD AND GO WITH SCT TRW FM W TO E ACRS THE CWA. SVR THREAT NOT ALL THAT HIGH AND IF ANYTHING DOES BECOME SVR IT WL BE LIMITED TO FAR WRN CWA BEFORE 06Z. SOME DIS CONNECT FM STRONGER WINDS ALOFT THIS EVE. SO WL NOT NEED ANY WND ADVYS. COLD FRONT WILL CONTINUE TO PUSH SLOWLY EASTWARD ACROSS THE CWA ON WEDNESDAY...BECOMING NEARLY STATIONARY OVER OUR SOUTHEASTERN ZONES BY LATE AFTERNOON. WITH THE LOSS OF UPPER/MID LEVEL SUPPORT...WOULD EXPECT PRECIPITATION CHANCES AND COVERAGE TO DECREASE THROUGH THE DAY...WITH POSSIBLE REDEVELOPMENT IN THE LATE AFTERNOON AND EVENING IN OUR EXTREME SOUTHEAST WITH PLACEMENT OF THETA E AXIS AND ELEVATED INSTABILITY. FOR THE MOST PART...THINK THAT ANY STORMS THAT DEVELOP WOULD BE BELOW SEVERE LIMITS WITH BEST LAYER INSTABILITY AND LAYER SHEAR NOT COINCIDING...BUT COULD SEE SOMETHING MARGINALLY SEVERE. TEMPERATURES WILL BE A TAD COOLER THAN TODAY WITH WEAK CAA AND POTENTIAL CLOUD COVER. ON WEDNESDAY NIGHT...FRONT WILL REMAIN OVER FAR SOUTHEAST WITH ONLY SMALL CHANCES OF POPS...THOUGH GFS TRIES TO BREAK CONVECTION OUT LATE ON WEDNESDAY NIGHT IN OUR WEST WITH APPROACHING SECONDARY/MAIN UPPER WAVE...WITH MODELS IN GENERAL BEING MORE ROBUST WITH THIS FEATURE. WITH THIS BEING DIFFERENT FROM PREVIOUS RUNS...IGNORED IT FOR NOW...BUT WILL BE SOMETHING TO WATCH FOR IN FUTURE SHIFTS...AND COULD LINGER PRECIPITATION LATER INTO THURSDAY THAN PRESENTLY FORECASTED. WITH DEPARTURE OF SECONDARY WAVE...DRIER AIR WILL WORK INTO THE AREA LATER ON THURSDAY WITH LEFT OVER DYNAMICS TO MOVING OFF TO THE EAST. WITH DECREASING CLOUDS LATER IN THE DAY...LOOK FOR SLIGHTLY WARMER TEMPERATURES DURING THE AFTERNOON...BUT CLOSE TO NORMAL FOR THIS TIME OF YEAR. LOW PRESSURE PUSHING OUT OF CENTRAL CANADA AND INTO THE UPPER MIDWEST WILL PULL ANOTHER WEAK BOUNDARY ACROSS OUR AREA ON FRIDAY...BUT SHOULD NOT SEE ANY SENSIBLE WEATHER OUT OF THE SYSTEM WITH VERY DRY AIR IN PLACE ACROSS THE REGION. WILL SEE WARMER TEMPERATURES IN OUR WEST ON FRIDAY AFTERNOON WITH A SOUTHERLY FLOW DEVELOPING OUT AHEAD OF THE FEATURE. IN THE EXTENDED...SATURDAY THROUGH TUESDAY...MODELS IN GOOD AGREEMENT WITH RESPECT TO UPPER LEVEL RIDGING BUILDING INTO THE REGION FOR THE WEEKEND...WITH A STRONG SOUTHERLY LOW LEVEL FLOW DEVELOPING FOR SATURDAY AND SUNDAY. THIS WILL TRANSLATE TO DRY CONDITIONS WITH TEMPERATURES WARMING TO ABOVE NORMAL LEVELS AS 850 TEMPS RISE INTO THE UPPER TEENS TO LOWER 20S ACROSS THE AREA. SUNDAY LOOKS TO BE A BREEZY DAY WITH RELATIVELY STRONG WINDS ALOFT AND A TIGHTENING PRESSURE GRADIENT AS A SURFACE TROUGH MOVES OUT OF THE NORTHERN ROCKIES. MODELS BEGIN TO DIVERGE SOMEWHAT ON TIMING OF THIS FEATURE BY THE BEGINNING OF NEXT WEEK...AND ON TIMING AND AMPLIFICATION OF UPPER LEVEL TROUGH PUSHING THROUGH THE WESTERN U.S. DURING THIS TIME FRAME. DID ALLOW FOR SLIGHT POPS OVER THE AREA ON MONDAY NIGHT INTO TUESDAY WITH BOTH THE GFS AND ECMWF POINTING TO THE POSSIBILITY OF PRECIPITATION WITH THE AFOREMENTIONED SURFACE BOUNDARY. TEMPERATURES LOOK TO REMAIN ABOVE NORMAL ON MONDAY OUT AHEAD OF THE SYSTEM...THEN FALLING OFF ON TUESDAY WITH THE PASSAGE OF THE FRONT. JM && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 AM CDT TUE AUG 26 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1015 AM CDT TUE AUG 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE CHANCE FOR THUNDERSTORMS WILL INCREASE ACROSS SOUTH CENTRAL SOUTH DAKOTA NEAR THE MISSOURI RIVER THIS EVENING...ESPECIALLY AFTER SUNSET...WITH THE THREAT OF THUNDERSTORMS SPREADING EAST OVERNIGHT. A FEW THUNDERSTORMS COULD BECOME SEVERE THIS EVENING WEST OF A LINE FROM HURON TO LAKE ANDES. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. SEVERE WEATHER IS NOT EXPECTED FURTHER EAST OVERNIGHT. WIND... GUSTY SOUTH WINDS ARE EXPECTED WEST OF INTERSTATE 29 THIS AFTERNOON. ALTHOUGH WIND SPEEDS ARE EXPECTED TO REMAIN BELOW WIND ADVISORY CRITERIA...WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE IN AREAS WEST OF A LINE FROM DE SMET TO WAGNER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE FOR THUNDERSTORMS WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA...INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON WEDNESDAY...AND CONTINUE OVER MAINLY NORTHWEST IOWA INTO WEDNESDAY NIGHT. MOST STORMS SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER...AN ISOLATED STRONGER STORM COULD BECOME SEVERE SOUTHEAST OF HIGHWAY 60 IN MINNESOTA AND IOWA DURING THE LATE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL POSSIBLE WEST OF A HURON TO LAKES ANDES LINE AFTER 7 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 08:26 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131190.